Dear OncoLink "Ask The Experts,"
My Bichon Frise companion has just had his 14th radiation for a nasal fibrosarcoma at the Veterinary Medical Teaching Hospital of UC Davis. He has quite severe radiation dermatitis on the opposite (distal to the beam) side of his face. I need a better idea of what I should look for in order to consider stopping his radiation. They want to go for 9 more treatments. They have told me I could stop at any time, but I don't know what constitutes a situation in which the side effects outweigh the potential beneficial effects. I need more knowledge in order to be a better part of the "team."
Lili Duda, VMD, Section Editor of the OncoLink Veterinary Oncology Menu, responds:
It's impossible to do a consultation in a situation like this, without examining the dog and evaluating the medical records. So much depends on the particulars of any individual case. Canine nasal tumors treated with mega voltage do have particularly unpleasant acute side effects, but they do tend to resolve within a few weeks after completion of treatment. The question as to whether the side effects outweigh the potential benefits of treatment is not a medical decision. It is a personal decision by the owner in conjunction with her veterinarian based on whatever factors weigh into her particular cost-benefit assessment of the situation. In these situations I usually don't think there is a "right" or "wrong" thing to do--there are several options all of which have their own particular advantages and disadvantages.
Apr 15, 2014 - Autologous nasal cartilage tissues can be engineered and clinically used for functional restoration of alar lobules after tumor resection, according to a study published online April 11 in The Lancet.